Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Tucson, AZ

August 2, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2014, 3:14 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 3:14 PM MST (22:14 UTC)
Expired
Aug 2, 2014, 5:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WGUS55 KTWC 022214
FFWTWC
AZC019-030015-
/O.NEW.KTWC.FF.W.0026.140802T2214Z-140803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 515 PM MST

* AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL IN AND AROUND
  THE GREATER TUCSON AREA. STORM MOVEMENT IS TO THE NORTHWEST AT 5
  TO 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  TUCSON...SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE
  AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11112 3230 11064 3203 11063 3203 11106

$$

MEYER
3 follow-up statements
003 
WGUS75 KTWC 022234
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
334 PM MST SAT AUG 2 2014

AZC019-030015-
/O.CON.KTWC.FF.W.0026.000000T0000Z-140803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
334 PM MST SAT AUG 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 325 PM MST...STRONG THUNDERSTORMS CONTINUED TO GENERATE HEAVY 
RAINFALL ACROSS MAINLY CENTRAL TO SOUTHERN PORTIONS OF THE TUCSON 
AREA. RAIN GAUGE REPORTS RANGED FROM 1 TO 1.5 INCHES IN SEVERAL 
LOCATIONS NEAR AND WEST OF DAVIS MONTHAN AFB. ADDITIONAL STORMS WERE 
BUILDING IN FROM THE EAST NEAR EAST TUCSON AND VAIL. STORM MOVEMENT 
IS TO THE NORTHWEST AT 5 TO 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11112 3230 11064 3203 11063 3203 11106

$$

MEYER
508 
WGUS75 KTWC 022303
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST SAT AUG 2 2014

AZC019-030015-
/O.CON.KTWC.FF.W.0026.000000T0000Z-140803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
403 PM MST SAT AUG 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 355 PM MST...RAINFALL WAS DIMINISHING ACROSS THE CENTRAL AND 
WESTERN TUCSON. ADDITIONAL STORMS WITH HEAVY RAIN WERE MOVING INTO 
EASTERN TUCSON AND THE VAIL AREA FROM THE EAST. MOVEMENT WAS TO THE 
WEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON AND 
VAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11112 3230 11064 3203 11063 3203 11106

$$

MEYER
280 
WGUS75 KTWC 030015
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST SAT AUG 2 2014

AZC019-030022-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-140803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
515 PM MST SAT AUG 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 510 PM MST SHOWERS CONTINUED TO DIMINISH ACROSS MOST OF THE 
TUCSON AREA. ADDITIONAL STORMS WERE DEVELOPING SOUTH OF TUCSON NEAR 
CORONA DE TUCSON AND SAHUARITA AS WELL AS NORTHWEST OF TUCSON NEAR 
ORO VALLEY. HEAVY FLOW IN WASHES AS WELL AS SOME LOCALIZED STREET 
FLOODING IS POSSIBLE INTO THE EVENING HOURS. ADDITIONAL STORM 
DEVELOPMENT IS POSSIBLE AS WELL. AN URBAN AND SMALL STREAM FLOOD 
ADVISORY REMAINS IN EFFECT UNTIL 815 PM MST.

LAT...LON 3235 11112 3230 11064 3203 11063 3203 11106

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:30 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SAT AUG 2 2014

.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT THANKS TO ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE
MOVING NORTH ACROSS THE AREA.  WITH THE ABUNDANT MOISTURE THAT WILL
BE PRESENT...LOCALLY HEAVY RAINFALL IS EXPECTED WITH STRONGER OR
SLOWER MOVING STORMS.  DIMINISHING MONSOONAL MOISTURE EARLY NEXT
WEEK WILL RESULT IN LESS THUNDERSTORM ACTIVITY STARTING MONDAY.

&&

.DISCUSSION...PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH 1.65
INCHES OF PWAT BASED ON THE 18Z KTWC SPECIAL SOUNDING. LATEST RADAR
DEPICTS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE TOHONO OODHAM
NATION INTO WESTERN PIMA COUNTY WITH A BIT MORE ISOLATED STORM
COVERAGE MAINLY ACROSS SANTA CRUZ AND COCHISE COUNTY. THESE STORMS
HAVE REMAINED RATHER SMALL IN GEOGRAPHICAL SIZE THUS FAR...WITH NO
REAL ORGANIZATION OR CLUSTERING OF STORMS. THUS...WHILE A FEW SPOTS
ACROSS THE TOHONO OODHAM NATION HAVE SEEN RADAR INDICATED
PRECIPITATION AMOUNTS IN EXCESS OF AN INCH IT HAS BEEN RATHER
ISOLATED. AS THE UPPER LEVEL DISTURBANCE ACROSS SONORA SWINGS
NORTHWARD INTO SOUTHERN ARIZONA THIS EVENING...THE LIFT AHEAD OF
THIS FEATURE WILL CONTINUE TO RESULT IN SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL THE MAIN THREAT. A FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 11 PM FOR THE ENTIRE FORECAST AREA. THE MAIN
UNCERTAINTY IS HOW WELL ORGANIZED THE STORMS BECOME LATER TODAY.
SHOULD THEY REMAIN OF SIMILAR NATURE TO WHAT WE ARE SEEING NOW...IT
WILL BE HARD TO ATTAIN WIDESPREAD FLASH FLOODING.

EXPECT THE PRECIPITATION TO TAPER OFF ESPECIALLY AFTER MIDNIGHT AS
THE UPPER LEVEL DISTURBANCE MOVES THROUGH AND WE GET ON THE BACKSIDE
OF THIS SYSTEM. THIS WILL SETUP THE FORECAST AREA FOR LESS
CONVECTIVE ACTIVITY ON SUNDAY AS DRIER AIR ALOFT MOVES IN. THE MAIN
FOCUS FOR CONVECTION WILL BE FROM TUCSON EASTWARD BUT CERTAINLY
EXPECTING CONSIDERABLY FEWER STORMS COMPARED TO THE PAST COUPLE OF
DAYS.

THE DRYING TREND WILL CONTINUE EARLY IN THE WORK WEEK AS THE HIGH
ALOFT SHIFTS SOUTH AND EASTWARD INTO NORTHERN MEXICO. THIS WILL
RESULT IN SOUTHWEST FLOW AS THE MAIN PLUME OF MOISTURE SHIFTS EAST
ALONG THE ARIZONA/NEW MEXICO BORDER WITH GENERALLY A LOW GRADE
MONSOON PATTERN THIS UPCOMING WEEK. THERE WILL STILL BE ENOUGH
RESIDUAL MOISTURE FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY FROM TUCSON WESTWARD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EAST OF TUCSON. BY TUESDAY AND WEDNESDAY...THE DRYING
WILL BE MORE PRONOUNCED WITH AREAS WEST OF TUCSON EXPECTED TO REMAIN
DRY AND GENERALLY SLIGHT CHANCES EAST OF TUCSON WITH THE EXCEPTION
OF RIGHT ALONG THE NEW MEXICO BORDER WHERE THE MOISTURE IS A BIT
MORE PRONOUNCED. LATER IN THE WEEK THERE ARE SOME DIFFERENCES IN THE
GLOBAL MODELS WITH THE GFS MORE AGGRESSIVE COMPARED TO THE ECMWF
WITH RESPECT TO INCREASING MOISTURE FROM THE SOUTH. HAVE LEANED
TOWARDS THE MORE MOIST SCENARIO WITH MOISTURE AND THUS PRECIPITATION
CHANCES GRADUALLY INCREASING BY THE END OF THE WEEK. THE DRYING THIS
WEEK WILL ALSO RESULT IN WARMER TEMPERATURES WITH HIGH TEMPERATURES
EXPECTED TO PEAK WEDNESDAY A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID THRU 04/00Z
SCATTERED TO NUMEROUS SHOWERS OR THUNDERSTORMS ARE EXPECTED INTO
THIS EVENING AS A DISTURBANCE ALOFT MOVES NORTH THROUGH THE
AREA...WITH THE POTENTIAL FOR PERIODS OF HEAVY RAIN. THESE STORMS
SHOULD SLOWLY TAPER OFF AFTER 06Z THROUGH THE EARLY MORNING HOURS
SUNDAY. SCT SHOWERS AND STORMS PSBL AGAIN SUNDAY AFTER 03/19Z MAINLY
FROM KTUS EASTWARD. EXPECT LOWERING OF CIGS...REDUCED VSBYS WITH
MVFR CONDITIONS ALONG WITH STRONG...GUSTY AND VARIABLE WINDS NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THROUGH TONIGHT AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST
ARIZONA AIDED BY A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND
ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. SEASONALLY HIGH
MOISTURE VALUES WILL ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL
AND COOLER TEMPERATURES. SHOWER AND THUNDERSTORM COVERAGE WILL
GRADUALLY LESSEN SUNDAY WITH THE BEST CHANCES FROM TUCSON EASTWARD.
A DRYING TREND IS EXPECTED MUCH OF THIS UPCOMING WEEK WITH THE BULK
OF THE MOISTURE AND CHANCE FOR STORMS NEAR THE NEW MEXICO BORDER.
WARMER TEMPERATURES ARE EXPECTED THIS WEEK AS WELL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 11 PM ALL
ZONES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Aug 1, 5:15 PM MSTSpecial Weather StatementTWC45 min
Aug 1, 5:20 PM MSTFlash Flood WarningTWCGreenlee115 min
Aug 1, 6:14 PM MSTSevere Thunderstorm WarningTWCPinal46 min
Aug 1, 6:33 PM MSTSpecial Weather StatementTWCPinal87 min
Aug 1, 6:48 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 1, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 7:27 PM MSTFlash Flood WarningTWCCochise93 min
Aug 1, 7:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 9:05 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 1, 10:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 1, 10:54 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 2, 2:19 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz21 hr
Aug 2, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 2, 4:41 PM MSTAreal Flood AdvisoryTWCGraham2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.